Texas, 2009

Hail and Damaging Winds in Texas, June 6 to 7, 2009

June 6 to 7, 2009 · NWS SJT · 6 events in 3 counties and zones

On June 6, strong winds from dissipating thunderstorms resulted in damage in Taylor County. On June 7, severe thunderstorms produced a few reports of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

On June 6, strong winds from dissipating thunderstorms resulted in damage in Taylor County. On June 7, severe thunderstorms produced a few reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 6, 5:14 PM CST, 3 hours 11 minutes earlier.

Area forecast discussion, Jun 6, 5:14 PM CST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
614 PM CDT SAT JUN 6 2009

.DISCUSSION...
SEE 00Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
SCATTERED STRONG TO SEVERE THUNDERSTORMS HAVE DEVELOPED ALONG A
LINE FROM NORTHWEST TX...TO THE DAVIS MOUNTAINS AREA. THESE
THUNDERSTORMS HAVE THE BEST CHANCE TO AFFECT KSJT AND KABI
TERMINALS THIS EVENING...AND WILL HAVE AT LEAST CB GROUPS IN AT
THESE SITES. DUE TO THE ISOLATED TO WIDELY SCATTERED COVERAGE AND
LIKELY TO WEAKEN/DISSIPATE AS THE SUN SETS...CONFIDENCE IS NOT
HIGH IN THESE STORMS HOLDING TOGETHER LONG ENOUGH TO AFFECT
EASTERN SITES AND INSERT MENTION OF THUNDER AND/OR CB GROUPS.
OUTSIDE OF THUNDERSTORMS...CONDITIONS ARE EXPECTED TO BE MAINLY
VFR WITH WINDS REMAINING SOUTH THROUGHOUT THE TAF FORECAST PERIOD.
20

&&

.PREV DISCUSSION... /ISSUED 502 PM CDT SAT JUN 6 2009/

UPDATE...
SEE UPDATE DISCUSSION BELOW.

DISCUSSION...
UPDATES ZONES AND GRIDS ACROSS THE NORTHERN BIG COUNTRY FOR SEVERE
THUNDERSTORM WATCH WATCH #337 IN EFFECT UNTIL 11 PM. ALSO...INCREASED
TO CHC POPS ACROSS THIS AREA.

21

PREV DISCUSSION... /ISSUED 343 PM CDT SAT JUN 6 2009/

SHORT TERM...
LATEST VISIBLE SATELLITE IMAGE INDICATES SHOWERS AND A FEW
THUNDERSTORMS ARE FORMING ACROSS WEST TEXAS FROM NEAR PECOS AND
KERMIT TO BROWNFIELD. ANALYSIS OF THE LATEST MSAS SURFACE DEWPOINT
PLOT INDICATES THIS ACTIVITY IS DEVELOPING ALONG AND NEAR A
SURFACE DRYLINE. ALTHOUGH THE SURFACE DRYLINE IS NOT SHARPLY
DEFINED AT THIS TIME...THE LATEST RUC DATA INDICATE IT WILL
CONTINUE TO BECOME BETTER DEFINED DURING THE NEXT SEVERAL HOURS.
AT THE SURFACE ACROSS WEST CENTRAL TEXAS THIS
AFTERNOON...TEMPERATURES ARE MAINLY IN THE MID TO UPPER 90S AND
DEWPOINTS RANGE FORM THE UPPER 50S TO AROUND 60.

THUNDERSTORMS WILL LIKELY CONTINUE TO DEVELOP ALONG AND NEAR THE
SURFACE DRYLINE DURING THE NEXT SEVERAL HOURS. LATEST MSAS DATA
INDICATE THE BEST SURFACE MOISTURE FLUX CONVERGENCE IS ACROSS WEST
TEXAS. ALSO...LATEST LAPS SURFACE BASED CAPE DATA INDICATE THE
GREATEST POSITIVE VALUES RANGE FROM AROUND 1500 TO 2000 J/KG. IN
ADDITION...LATEST RUC SOUNDING CENTERED A SEVERAL LOCATIONS ALONG
OR NEAR THE SURFACE DRYLINE INDICATE LITTLE IF ANY CAP AT 20Z.
WITH THE POTENTIAL FOR THUNDERSTORMS DEVELOPING ALONG THE DRYLINE
TO MOVE INTO SOME OF OUR COUNTIES...DECIDED TO GO WITH SLIGHT
CHANCE POPS FOR THE FIRST 6 HOURS OF THE TONIGHT PERIOD.
AGAIN...LOOKING AT THE LATEST MSAS SURFACE MOISTURE FLUX
DIVERGENCE DATA...THE BEST MOISTURE CONVERGENCE ACROSS WEST
CENTRAL TEXAS IS OVER THE WESTERN BIG COUNTRY. THUS...DECIDED TO
INCLUDE ALL THE BIG COUNTRY AND CONCHO VALLEY IN THE SLIGHT CHANCE
AREA FOR THIS EVENING. A FEW THUNDERSTORMS MAY BECOME SEVERE. IF
SO...LOOK FOR THE MAIN THREATS TO BE LARGE HAIL AND DAMAGING
WINDS.

THE NAM BRINGS ANOTHER WEAK COLD FRONT ACROSS MOST OF THE TEXAS
PANHANDLE TOMORROW NIGHT. ALTHOUGH THE NAM DOES BRING THIS SURFACE
BOUNDARY TO A POSITION NEAR OUR INTERSTATE 20 CORRIDOR MONDAY
AFTERNOON...BELIEVE THE UNCERTAINTY IS TOO HIGH AT THIS TIME TO
GO WITH THAT SOLUTION. THUS...DECIDED TO NOT BRING ANY WIND SHIFT
INTO THE BIG COUNTRY FOR THE MONDAY AFTERNOON AND MONDAY NIGHT
TIME FRAMES. AS FOR RAIN CHANCES MONDAY AFTERNOON AND MONDAY
EVENING...THE NAM IS INDICATING SOME THUNDERSTORMS MAY DEVELOP
ALONG OR NEAR THIS SURFACE BOUNDARY DURING THIS TIME.
THUS...INCLUDED 20 POPS ACROSS ONLY THE BIG COUNTRY FOR THOSE
PERIODS.

OTHERWISE...MODELS INDICATE A DRY PATTERN WILL DOMINATE THE SHORT
TERM. AS FOR AFTERNOON HIGHS...THE NAM AND GFS INDICATE 850 MB
THERMAL RIDGE WILL CONTINUE TO EXPAND A LITTLE FARTHER EAST EACH
AFTERNOON. THUS...DECIDED ON AFTERNOON HIGHS SLIGHTLY WARMER EACH
DAY WITH NUMBERS RANGING FROM 98 TO 100 LOOKING REASONABLE FOR
TUESDAY AFTERNOON.

LONG TERM...
DRY PATTER AND AFTERNOON HIGHS AROUND 100 DEGREES WILL CONTINUE
FOR THE REMAINDER OF NEXT WEEK AND INTO THE START OF NEXT WEEKEND.
AGAIN...ANALYSIS OF GFS 850 MB TEMPERATURES INDICATES THERMAL
RIDGE WILL CONTINUE ITS GRADUAL EXPANSION EAST INTO WEST CENTRAL
TEXAS ON WEDNESDAY. COOLER SOUTHEASTERLY FLOW FROM THE GULF OF
MEXICO AT 850 MB TRIES TO NUDGE THE THERMAL RIDGE BACK TO THE
WEST. HOWEVER...SLIGHTLY STRONGER AND WARMER SOUTHWESTERLY FLOW AT
850 MB FROM THE BIG BEND REGION WINS THE BATTLE THROUGH THE LONG
TERM. THUS...AFTERNOON HIGHS CLOSE TO 10 DEGREES ABOVE SEASONAL
NORMALS...AROUND THE 100 DEGREE MARK...LOOK VERY LIKELY FOR NEXT
WEDNESDAY THROUGH SATURDAY. I THINK SUMMER IS HERE.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 70  96  70  97  71 /  20  10  10  20  20
SAN ANGELO 	 70  99  70 100  70 /  20  10  10  10  10
JUNCTION 	 67  96  68  98  71 /  10  10  10  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 6, 2:38 PM CST, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
338 PM CDT SAT JUN 6 2009

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-072045-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
338 PM CDT SAT JUN 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS...A FEW POSSIBLY SEVERE...WILL DEVELOP
ACROSS THE PERMIAN BASIN AND BIG COUNTRY THIS AFTERNOON...THEN
MOVE EASTWARD. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS. THE MAIN THREAT AREA IS ACROSS THE BIG COUNTRY...AND AREAS
WEST OF A COLEMAN....ELDORADO...SONORA LINE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A WEAK COLD FRONT MAY GENERATE ISOLATED THUNDERSTORMS MONDAY
AFTERNOON AND EVENING IN THE BIG COUNTRY. WHILE ORGANIZED SEVERE
WEATHER IS NOT EXPECTED...ONE OR TWO STORMS COULD BECOME
SEVERE... WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE BRIEFLY BE REQUESTED LATE THIS
AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jun 6, 3:19 PM CST, 5 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
419 PM CDT SAT JUN 6 2009

TXZ098-062200-
HASKELL TX-
419 PM CDT SAT JUN 6 2009

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 500 PM CDT FOR HASKELL
COUNTY...

AT 418 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 12 MILES WEST OF ROCHESTER...OR ABOUT
21 MILES NORTHWEST OF HASKELL...MOVING NORTHEAST AT 20 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ROCHESTER BY 445 PM CDT
  OBRIEN BY 455 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL MAY CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.
Special weather statement, Jun 6, 5:24 PM CST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
624 PM CDT SAT JUN 6 2009

TXZ064-070030-
STERLING TX-
624 PM CDT SAT JUN 6 2009

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 730 PM CDT FOR STERLING
COUNTY...

AT 622 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 30 MILES WEST OF STERLING CITY...OR
ABOUT 2 MILES SOUTHEAST OF GARDEN CITY...MOVING EAST AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  STERLING CITY BY 715 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.
Special weather statement, Jun 6, 6:49 PM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
749 PM CDT SAT JUN 6 2009

TXZ064-070145-
STERLING TX-
749 PM CDT SAT JUN 6 2009

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 845 PM CDT FOR STERLING
COUNTY...

AT 748 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR ABOUT 15 MILES WEST OF STERLING
CITY...OR ABOUT 10 MILES EAST OF GARDEN CITY...MOVING EAST AT 20 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  STERLING CITY BY 845 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.
Special weather statement, Jun 6, 7:45 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
845 PM CDT SAT JUN 6 2009

TXZ064-065-072-070245-
STERLING TX-COKE TX-TOM GREEN TX-
845 PM CDT SAT JUN 6 2009

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 945 PM CDT FOR
STERLING...COKE AND NORTHERN TOM GREEN COUNTIES...

AT 841 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 5 MILES WEST OF BROOME...OR ABOUT 6
MILES SOUTHEAST OF STERLING CITY...MOVING EAST AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  BROOME BY 850 PM CDT
  US-87 NEAR THE COKE-TOM GREEN COUNTY LINE BY 855 PM CDT
  WATER VALLEY BY 910 PM CDT
  ROBERT LEE BY 940 PM CDT
  TENNYSON BY 945 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

The radar

The Dyess AFB radar (KDYX), 108 km away, was scanning. The volume nearest the first event began at 02:26 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Nolan

When
June 6, 8:25 PM CST
Where
Nolan County, Sweetwater
Measured
53 kt (61 mph) measured sustained
Reported by
AWOS
Coordinates
32.470, -100.400

A wind gust of 61 mph was reported at the Sweetwater Regional Airport.

Thunderstorm Wind, Taylor

When
June 6, 9:18 PM CST
Where
Taylor County, 0.58 mi W of (Dys)dyess Afb Abile
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
32.420, -99.860

A wind gust of 71 mph was reported at the Dyess Air Force Base.

Thunderstorm Wind, Taylor

When
June 6, 9:29 PM CST
Where
Taylor County, Abilene
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
32.450, -99.730

A wind gust of 64 mph was reported at the Abilene Regional Airport.

Thunderstorm Wind, Taylor

When
June 6, 9:48 PM CST
Where
Taylor County, Abilene
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.450, -99.730

A four and a half inch diameter tree limb was blown down on the Abilene Christian University campus. Also, debris and tree limbs were cleared from city streets, and along Highway 36 near Abilene Regional Airport.

Hail, Fisher

When
June 7, 6:16 PM CST
Where
Fisher County, 0.58 mi E of Rotan
Measured
1.75 in hail
Reported by
Public
Coordinates
32.850, -100.460

Hail, Fisher

When
June 7, 6:22 PM CST
Where
Fisher County, 0.58 mi E of Rotan
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
32.850, -100.460

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181671, 181669, 181670, 181668, 181667, 181665.